Take the 2-minute tour ×
Mathematics Stack Exchange is a question and answer site for people studying math at any level and professionals in related fields. It's 100% free, no registration required.

Consider the Banach space of all bounded operators $\mathcal{B}(\mathcal{H})$ on a (separable if you wish) Hilbert space $\mathcal{H}$ with the operator norm. Can we renorm this space to a strictly convex one? Recall that a Banach space is strictly convex whenever the unit sphere is the set of extreme points of the closed unit ball.

Seemingly, it is well known but I don't know how to prove that. I am interested in the cases $\mathcal{B}(E)$ ($E$ - some infinite dimensional Banach space; excluding the Argyros-Haydon space $E$ - in that case $\mathcal{B}(E)$ is separable, thus admits such a renorming) or $\mathcal{M}$ - a von Neumann algebra as well.

share|improve this question

1 Answer 1

up vote 13 down vote accepted

In 1955 M.M. Day proved:

Theorem (Day) If $E$ is a separable Banach space then $E^{\ast}$ carries an equivalent strictly convex dual norm.

See Theorem 4 in M.M. Day, Strict convexity and smoothness of normed spaces, Trans. Amer. Math. Soc. 78 (1955), 516–528.

If $H$ is separable, the space $B(H)$ is the dual space of the separable space of trace class operators (the operators of finite rank are dense in the trace class operators), hence Day's theorem provides us with a positive answer to your question in the separable case, and for separable von Neumann algebras (i.e., those with separable pre-dual) as well.

The question on von Neumann algebras has a negative answer in general (loc. cit., Corollary to Theorem 8):

Theorem (Day, Phillips) If $I$ is an uncountable set then $\ell^{\infty}(I)$ does not admit an equivalent strictly convex norm.

By the results in Day's paper this also implies that $B(\ell^2(I))$ can't be renormed to a strictly convex space for $I$ uncountable: by item (3) at the bottom of page 518 the property of having a strictly convex renorming passes to closed subspaces; as $\ell^{\infty}(I)$ embeds into $B(\ell^2(I))$ this tells us that only for separable Hilbert spaces $H$ your question on $B(H)$ has a positive answer.

I do not know and did not really think about what one can say about $B(E)$, but let me mention the recent preprint

José Orihuela, Richard J. Smith, Stanimir Troyanski, Strictly convex norms and topology, arXiv:1012.5595v1

where you'll find an extensive discussion of related results and many pointers to the literature.

share|improve this answer

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.